Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Dodge City, KS

July 29, 2013Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 29, 2013, 3:12 PM CDT for Stafford County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2013, 3:12 PM CDT (20:12 UTC)
Expired
Jul 29, 2013, 4:00 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:30 PM CDTHAIL 112 Ssw St. John, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WWUS83 KDDC 292012
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT MON JUL 29 2013

KSZ066-081-292100-
PRATT-STAFFORD-
312 PM CDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRATT AND SOUTHERN
STAFFORD COUNTIES...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3775 9889 3790 9889 3811 9848 3808 9846
      3783 9847 3782 9846 3775 9846
TIME...MOT...LOC 2013Z 180DEG 0KT 3766 9878

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 29, 12:00 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 29, 12:00 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 PM CDT MON JUL 29 2013

...UPDATED FOR THE 18Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 252 AM CDT MON JUL
29 2013

THE MAIN FORECAST CHALLENGES ARE CHANCES OF SEVERE THUNDERSTORMS AND
HEAVY RAINFALL POTENTIAL THIS AFTERNOON AND TONIGHT, AND HIGH TEMPS
TODAY.

MONSOONAL MID AND HIGH LEVEL MOISTURE CONTINUES TO WRAP AROUND A
LARGE ANTICYCLONE ACROSS NORTHERN MEXICO AND SOUTHERN TEXAS WITH
ABUNDANT MOISTURE FEEDING INTO THE CENTRAL PLAINS. A FEW UPPER LEVEL
DISTURBANCES IN THE ALMOST ZONAL FLOW ALOFT WILL ROTATE FROM THE
ROCKIES INTO THE HIGH PLAINS SUPPORTING ADDITIONAL SHOWERS AND
THUNDERSTORMS TODAY.

AS MID AND UPPER LEVEL RIDGING SLOWLY BUILDS INTO THE PLAINS, A WARM
FRONT WILL TRY TO EDGE NORTHWARD INTO EXTREME SOUTHWEST KANSAS
TODAY. SOUTHEASTERLY VERY MOIST SURFACE FLOW AHEAD OF THE WARM FRONT
WILL BE IN PLACE WITH DEWPOINTS AROUND 70. FORECAST INSTABILITY BY
AFTERNOON EXCEEDS 2000 J/KG WITH PRECIPITABLE WATER AROUND 1.75
INCHES. SOUTH TO SOUTHEASTERLY SURFACE WINDS OF 15 TO 25 MPH, 20 TO
30KT MID LEVEL WESTERLY WINDS, AND 70KT HIGH LEVEL JET WINDS WILL
PROVIDE ENOUGH SHEAR AND SUPPORT FOR A FEW SUPERCELLS TO DEVELOP
INITIALLY BEFORE UPSCALE GROWTH PRODUCES MORE LINEAR CONVECTION.
DEEP LAYER MOISTURE IN PLACE ALSO SUPPORTS THUNDERSTORMS WITH VERY
HEAVY RAINFALL POTENTIAL. WILL KEEP LIKELY POPS BY THIS AFTERNOON
FOR MUCH OF THE AREA FROM NEAR GARDEN CITY TO LIBERAL AND EAST WITH
SOME POSSIBLY SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE, DAMAGING
WINDS GREATER THAN 60 MPH, VERY HEAVY RAINFALL, AND FREQUENT CLOUD
TO GROUND LIGHTNING. AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT
ALONG AND JUST AHEAD OF THE WARM FRONT, HOWEVER MINIMAL MID LEVEL
STORM RELATIVE SHEAR PRECLUDES MORE THAN THAT.

THUNDERSTORMS, SOME SEVERE, WILL BE ONGOING INTO THE EARLY EVENING
THEN DECREASE FROM WEST TO EAST AS THE UPPER LEVEL DISTURBANCE MOVES
EAST. THERE IS ALSO SOME POTENTIAL FOR FLOODING/FLASH FLOODING
CONCERNS MAINLY IN PARTS OF SOUTH CENTRAL KANSAS FROM NEAR COLDWATER
TO PRATT AND SOUTH INTO THIS EVENING. HOWEVER AT THIS TIME WILL HOLD
OFF ON ANY FLASH FLOOD/FLOOD ADVISORY AND LET LATER SHIFTS
RE-EVALUATE POTENTIAL WITH LATER MODEL RUNS AND GUIDANCE.

TODAY'S HIGH TEMPERATURES WILL BE WARMER AND RANGE FROM THE LOW TO
MID 90S ALONG THE OKLAHOMA BORDER TO THE MID AND UPPER 80S FROM
GARDEN CITY TO DODGE CITY AND MEDICINE LODGE, AND AROUND 80 ALONG
THE INTERSTATE 70 CORRIDOR. OVERNIGHT LOWS WILL BE MILD AND FROM THE
UPPER 60S TO AROUND 70.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 347 AM CDT MON JUL 29 2013

MEDIUM RANGE MODELS CONTINUE TO INDICATE A GENERAL ZONAL FLOW ALOFT
PERSISTING ACROSS THE WESTERN HIGH PLAINS TUESDAY AS A SERIES OF H5
VORT MAXES EJECT OUT OF THE ROCKIES INTO THE REGION. FAVORABLE
SUPPORT ALOFT COMBINED WITH AMPLE LOW LEVEL MOISTURE WILL KEEP
THUNDERSTORMS A POSSIBILITY ACROSS CENTRAL AND PORTIONS OF SOUTHWEST
KANSAS EARLY IN THE PERIOD. UPPER LEVEL RIDGING IS THEN EXPECTED TO
DEVELOP ACROSS THE INTERMOUNTAIN WEST WEDNESDAY TURNING THE FLOW
ALOFT MORE NORTHWESTERLY ACROSS THE WESTERN HIGH PLAINS. STILL,
THUNDERSTORMS ARE LIKELY TO DEVELOP LEE OF THE ROCKIES WEDNESDAY
AFTERNOON AS THE LOW LEVEL FLOW BECOMES MORE SOUTHEASTERLY, THEN
POSSIBLY DRIFT INTO FAR WESTERN KANSAS TOWARD WEDNESDAY EVENING.
THE UPPER LEVEL RIDGE IS PROGGED TO DRIFT EASTWARD ACROSS THE DESERT
SOUTHWEST THURSDAY WHILE H5 VORT MAXES CONTINUE TO CREST THE RIDGE
AXIS THEN DROP SOUTHEAST ACROSS THE WESTERN HIGH PLAINS. THIS WILL
ALLOW THUNDERSTORM CHANCES TO CONTINUE ACROSS WESTERN KANSAS THROUGH
THE END OF THE WEEK.

TEMPERATURES WILL REMAIN BELOW NORMAL TUESDAY AS SURFACE HIGH
PRESSURE TO OUR NORTHEAST HELPS USHER SLIGHTLY COOLER AIR INTO THE
WESTERN HIGH PLAINS WITHIN A LOW LEVEL NORTHEAST TO EASTERLY FLOW.
THE NAM AND GFS SHOW H85 TEMPERATURES STAYING IN THE LOWER TO MID
20S(C) ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS. ALONG WITH
INCREASED CLOUDS, EXPECT HIGHS ONLY UP INTO THE 80S(F) ACROSS THE
AREA WITH NEAR 90F POSSIBLE IN EXTREME SOUTHWEST KANSAS.
TEMPERATURES ARE EXPECTED TO CLIMB SOMEWHAT WEDNESDAY AS THE
UPPER LEVEL RIDGING IN THE INTERMOUNTAIN WEST BEGINS TO EDGE
SLOWLY EASTWARD INTO THE WESTERN HIGH PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1151 AM CDT MON JUL 29 2013

AS A STATIONARY FRONT IN FAR SOUTHERN KANSAS MOVES NORTH AND
NORTHEAST TODAY AS A WARM FRONT, CLEAR SKIES WILL SPREAD
NORTHEASTWARD AS WELL.  SURFACE WINDS WILL GENERALLY BE SOUTH TO
SOUTHEAST AT 12G22KT.  WINDS WILL DROP OFF TOWARDS 00Z.  SCATTERED
STRONG TO SEVERE STORMS ARE LIKELY AFTER 21Z, EAST OF A HAYS TO
DODGE CITY LINE.  WITH RECENT WETTING RAINS ACROSS MUCH OF
SOUTHWESTERN KANSAS AND EXPECTED LIGHT WINDS TONIGHT, SOME 1 TO 2
SM LIGHT FOG CAN BE EXPECTED.  THIS FOG MAY BE MORE PATCHY THAN
WIDESPREAD, I HAVE OPTED TO BRING IN 2SM BR AND CIGS IN THE
BKN012-015 RANGE AFTER 09Z TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  68  88  66 /  60  60  20  10
GCK  89  68  88  66 /  50  60  20  10
EHA  91  68  90  67 /  30  30  20  20
LBL  94  69  91  68 /  40  50  10  10
HYS  79  67  85  65 /  70  70  20  10
P28  86  70  89  68 /  90  90  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...BURKE
Hazardous weather outlook, Jul 29, 3:20 AM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT MON JUL 29 2013

KSZ030-031-043>046-061>066-074>081-084>090-300830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
320 AM CDT MON JUL 29 2013 /220 AM MDT MON JUL 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS
AFTERNOON AND INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL FROM QUARTER AND GOLF BALL SIZE, DAMAGING WINDS
GREATER THAN 60 MPH, ALONG WITH VERY HEAVY DOWNPOURS, LOCAL
FLASH FLOODING, AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST
CHANCES FOR SEVERE THUNDERSTORMS ARE EAST OF A LINE FROM WAKEENEY,
TO SCOTT CITY, GARDEN CITY, AND LIBERAL. THIS AREA INCLUDES HAYS,
DODGE CITY, SAINT JOHN, PRATT, AND MEDICINE LODGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST TUESDAY ACROSS FAR
SOUTHWESTERN KANSAS, THEN AGAIN FROM WEDNESDAY INTO THE WEEKEND
ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. AT THIS TIME IT
IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON INTO EARLY
EVENING, GENERALLY EAST OF A LINE FROM WAKEENEY TO SCOTT CITY,
GARDEN CITY, AND LIBERAL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 29, 3:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT MON JUL 29 2013

KSZ066-081-292100-
PRATT-STAFFORD-
312 PM CDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRATT AND SOUTHERN
STAFFORD COUNTIES...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3775 9889 3790 9889 3811 9848 3808 9846
      3783 9847 3782 9846 3775 9846
TIME...MOT...LOC 2013Z 180DEG 0KT 3766 9878

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:32 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford43 min
Jul 29, 3:39 PM CDTSpecial Weather StatementDDCClark51 min
Jul 29, 3:46 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
Jul 29, 4:00 PM CDTSevere Thunderstorm WarningDDCKiowa45 min
Jul 29, 4:10 PM CDTSpecial Weather StatementDDCClark50 min
Jul 29, 4:38 PM CDTFlash Flood WarningDDCPratt, Stafford3 hr
Jul 29, 4:59 PM CDTTornado WarningDDCComanche31 min
Jul 29, 5:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee45 min
Jul 29, 5:24 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche66 min
Jul 29, 5:28 PM CDTTornado WarningDDCBarber, Comanche32 min
Jul 29, 5:42 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Jul 29, 6:01 PM CDTSpecial Weather StatementDDCPawnee44 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.